Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 5, NWS Marquette, MI

August 2, 2020Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 2, 2020, 4:05 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 2, 2020, 10:00 AM EDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2020, 4:05 AM EDT (08:05 UTC)
In effect from
Aug 2, 2020, 10:00 AM EDT
Expired
Aug 3, 2020, 12:00 PM EDT
In force
26 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.1 hours before the alert went out and 397 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WHUS43 KMQT 020805
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
405 AM EDT Sun Aug 2 2020

MIZ005-006-030200-
/O.NEW.KMQT.BH.S.0005.200802T1400Z-200803T0200Z/
Marquette-Alger-
405 AM EDT Sun Aug 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette and Alger Counties.

* WHEN...From 10 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
718 
WHUS43 KMQT 021942
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
342 PM EDT Sun Aug 2 2020

MIZ005-006-031600-
/O.EXT.KMQT.BH.S.0005.000000T0000Z-200803T1600Z/
Marquette-Alger-
342 PM EDT Sun Aug 2 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY MORNING...

* WHAT...Dangerous swimming conditions are due to high wave 
  action and strong rip currents.

* WHERE...Alger and Marquette Counties.

* WHEN...Through Monday morning.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
754 
WHUS43 KMQT 030753
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
353 AM EDT Mon Aug 3 2020

MIZ005-006-031600-
/O.CON.KMQT.BH.S.0005.000000T0000Z-200803T1600Z/
Marquette-Alger-
353 AM EDT Mon Aug 3 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL NOON EDT
TODAY...

* WHAT...Dangerous swimming conditions are due to high wave 
  action and strong rip currents.

* WHERE...Alger and Marquette Counties.

* WHEN...Until noon EDT today.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 2, 1:38 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 2, 1:38 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
138 AM EDT Sun Aug 2 2020

.SHORT TERM...(This evening through Sunday)
Issued at 339 PM EDT SAT AUG 1 2020

Afternoon diurnal cumulus developed across the area, with light
gradient winds allowing lake-breeze boundaries to develop this
afternoon. While gradient winds were weak, light southerly flow over
the east half of Upper Michigan did allow the Lake Michigan breeze
to push well-inland, and keep the Lake Superior lake breeze pinned
to the shoreline for the most part. This allowed temperatures to
warm into the 80s along the shoreline of Lake Superior given the
initially downsloping southerly winds. Elsewhere, widespread lower
80s were observed across the area, outside of near Lake Michigan
where most spots clung to the 70s. Current RAP analysis shows a
narrow axis of 1000-1500 J/kg of SBCAPE nosing into far western
Upper Michigan, helping fuel the ongoing pulsey convection just
across the border in NW Wisconsin. Deep-layer shear remains weak so
do not anticipate these storms to hold together for long, but there
could be an isolated storm or two that produces some locally heavy
rain over western Gogebic County over the next few hours.

As the front continues to move in showers and a few thunderstorms
will remain possible across the west overnight, and then chances
increase across the central early/mid morning on Sunday. Moderate to
locally heavy rain may develop at times with the slowly progressing
front. Gusty north-northeast winds develop behind the front ushering
in unseasonable cold air advection across the region. This will
favor gusty north-northeast winds and a sharply cooler more fall-
like day on Sunday. These gusty onshore winds could gust upwards of
30-35 mph along the shoreline of Lake Superior will bring high wave
action to nearly the entire Lake Superior shoreline. This could
result in some minor lakeshore flooding and shoreline erosion in
spots. Waves don't look high enough for any lakeshore flood products
at this time. These high waves will also cause concerns for
dangerous swimming conditions for Lake Superior beaches across
Marquette and Alger counties. With daytime highs in the lower 60s
and lingering showers expected to persist through much of the day,
weather won't be ideal for a beach day, but it should be noted that
swimming conditions will be dangerous. Respect the power of the
Great Lakes from a safe distance.

Confidence is not high in regards to when the showers come to an end
given the unseasonably cold air advecting into the area on Sunday,
but models do show much drier air working into the region late in
the day. This should help scattered out any lingering showers
throughout the late afternoon and evening hours from west to east.

.LONG TERM...(Sunday night through Saturday)
Issued at 350 PM EDT SAT AUG 1 2020

High-amplitude flow will persist across the mid- and upper latitudes
of North America much of next week. Kicking things off Sunday
evening, models continue to show ridging extending north from the
Desert Southwest all the way through the Canadian Rockies and strung
out positively-tilted troughing downstream covering much of the
Mississippi Valley and Upper Great Lakes. Locally, the cold front
associated with this trough will have cleared the area by Sunday
evening, leaving the whole UP in chilly NE flow. NAM and GFS model
profiles show low-level saturation waning Sunday evening and thus
onshore/upslope drizzle in the highlands of Marquette/Baraga
counties coming to an end. However, lake-based instability and
onshore NE flow will keep cloud cover going for much of the area
through the night Sunday night. Given the cloud cover and continuing
gradient wind around 5-10 kts even inland, hedged on the warmer side
of guidance (75th percentile of models) with lows mostly expected to
be in the 50s but with some upper 40s possible interior west.

Monday and Tuesday, the thermal trough will be overhead with 850 mb
temps in the deterministic and ensemble models right around 4-5 C.
As previous discussions have noted, this is abnormally cool for this
time of year, but not even close to record cold. Still, the NBM and
its statistical bias correction is running quite warm given the
magnitude of the cool air aloft, plus considerable cloudiness owing
to the advection of lake moisture onshore form Lake Superior. Each
day went with the 25ht percentile of model guidance for highs and
then blended that in with the CONSRaw and back in with some of the
NBM (which is mostly a canceling effect anyway) to arrive at highs
in the 60s across the board - low 60s north-central and mid to upper
60s east and south-central. Speaking of sky cover, needed to adjust
that upward over NBM initialization as well as most NAM and GFS
soundings are quite cloudy both days (and understandably so). Monday
night and Tuesday night will be quite chilly by August standards as
well. Monday night is a bit more uncertain as there will likely
still be some at least scattered clouds hanging around. But by
Tuesday night the mid-level trough will be closing off and lifting
off to the northeast, allowing low-level ridging to build in. With
the approach of this high pressure, skies clear and winds go light
which leads to a higher certainty of chilly overnight temps.
Widespread low to mid 40s are expected (away from the lakeshores)
with mid 30s (and perhaps a little bit of patchy frost) possible
over the coolest spots of the interior west.

Thursday, the GFS brings a short wave through the region in
deamplifying northwest flow. This would lead to some showers, but
the EC and UKMET are dry (the EC digs the wave much farther south)
so had no objections to keeping the NBM slight chance POPs during
this period. Looking out even further, a new warming trend begins
Friday. By Saturday, the deterministic GFS and EC, as well as the
GEFS mean, all bring 850 mb temps back up to near 15 C as the
aforementioned western US ridging shifts eastward into the
Mississippi Valley and Great Lakes. This will brings highs back into
the 80s in all likelihood. And according to the latest CPC Day 8-14
outlook, that's just the beginning of another long strength of above
normal temps that will continue into the middle of the month.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 132 AM EDT SUN AUG 2 2020

A cold front will move through Upper Michigan overnight and this
morning bringing deteriorating conditions through the west to IFR
overnight and to KSAW by midday. Behind the front, much colder
air aloft moves in, as gusty north-northeast winds prevail along
with additional showers chances. Conditions may improve to MVFR
this afternoon at KIWD/KCMX and to VFR by evening while
conditions are slower to improve at KSAW to MVFR later this
afternoon.
&&

.MARINE...
Issued at 339 PM EDT SAT AUG 1 2020

Little has changed in the forecast, outside of a slightly slower
arrival to the stronger north-northeast winds tonight through
Sunday. A cold front is still expected to push across Lake Superior
tonight into early Sunday morning, bringing north-northeast winds of
20 to 25 knots, with gusts around 30 knots. Expect the stronger
winds to develop over the west half of the lake tonight, then
shifting over the north-central through Sunday morning, and then the
south-central/eastern parts of the lake late morning through the
afternoon hours. Have not issued a gale warning, as right now the
main area of enhanced winds looks to be transient with the the
enhanced pressure gradient moving west to east across the area. As
previously noted a few gale force gusts seem likely at higher
platforms. Sunday night, northeast winds relax to 15 to 20 knots,
and then further relaxing to 10 to 15 knots through mid-week as high
pressure starts to move in.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...RJC
AVIATION...JLB
MARINE...Ritzman
Hazardous weather outlook, Aug 1, 4:19 PM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
419 PM EDT Sat Aug 1 2020

MIZ001>007-009-022030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-
419 PM EDT Sat Aug 1 2020 /319 PM CDT Sat Aug 1 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms this evening, mainly
west of Marquette.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Blustery northeast winds will build waves on Lake Superior to
around 8 feet on Sunday. This will cause there to be a high swim
risk for all Lake Superior beaches Sunday and Sunday night. Some
minor beach erosion is possible as well.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ010>014-084-085-022030-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
419 PM EDT Sat Aug 1 2020 /319 PM CDT Sat Aug 1 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms over western Upper
Michigan this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-022030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
419 PM EDT Sat Aug 1 2020 /319 PM CDT Sat Aug 1 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a slight chance of thunderstorms over portions of western
Lake Superior this evening.

A few north to northeast gale force gusts to 35 knots are
possible late tonight over portions of western Lake Superior.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few gale north to northeast gale force gusts to 35 knots are
possible Sunday morning over portions of western and central Lake
Superior. See the latest Open Lake Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-022030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
419 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.